A 63-year-old woman, admitted to the hospital for a control visit, was found to have a
third degree AV block. The woman, who had been suffering from stage C heart failure, had
been receiving captopril, furosemide and digoxin for two months and the disease was well
controlled. The physician believed that the block was due to digoxin therapy. Which of the
following would be an appropriate therapeutic conduct for this patient?
A. Discontinue digoxin and start milrinone B. Add physostigmine and decrease digoxin dose C. Add atropine and decrease digoxin dose D. Discontinue digoxin and start metoprolol E. Add dobutamine and decrease digoxin dose F. Discontinue digoxin and start losartan
Add atropine and decrease digoxin dose-learning objective: outline the therapy for a digoxin induced av block.answer: ca digoxin-induced av block is most likely due, at least in part, to the parasympathomimeticaction of digoxin. therefore a treatment with atropine and a reduction of digoxin dosage is arational therapeutic approach.a) milrinone is used only for short-term iv treatment of patients with end-stage heart failure.b) physostigmine is a cholinergic drug and therefore it would worsen the av block.d) to discontinue digoxin would be irrational since the ongoing therapy was effective. moreovermetoprolol is contraindicated in case of av block.e) beta-adrenergic agonists are used only for short-term iv treatment of patients with acutecardiac failure. moreover, even if a beta-adrenergic agonist can increase the ventricular rate inpatients with av block due to increased vagal activity, it acts as a physiological antagonist ofacetylcholine. in this case atropine is much better since a pharmacological antagonist is superiorto a physiological antagonist in most cases.f) (see explanation d)